Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 280, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 10, 2004, 3:38 PM CDT for Jeff Davis County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 3:38 PM CDT (20:38 UTC)
- Expired
- Jul 10, 2004, 4:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 231 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1823 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 730 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 102038 SVRMAF TXC243-102130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 338 PM CDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS * UNTIL 430 PM CDT * AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FORT DAVIS...MOVING WEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MCDONALD OBSERVATORY... FORT DAVIS... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3041 10386 3055 10369 3085 10420 3051 10433 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:23 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 10, 2:23 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT SAT JUL 10 2004 .SHORT TERM... AT 18Z...AREA RADARS SHOWED CONVECTION DEVELOPING OVR THE SACRAMENTOS FOR A LIKELY REPEAT OF YESTERDAY/S WX. LATEST GOES SOUNDINGS SHOW CAP HAS ERODED THERE...AND CAPES AT KCNM APPROACHING 2300 J/KG. EXPECT CURRENT CONVECTION TO DEVELOP NEWD ALONG AN ETA-PROGGED PBL THETA-E AXIS INTO THE NW ZONES IN A COUPLE OF HRS. MPE ESTIMATES FM YESTERDAY/S CONVECTION INDICATE THAT AS MUCH AS 1.8 IN. OF RAINFALL FELL IN NRN EDDY COUNTY...AND KMAF 12Z SOUNDING HAD PWATS APPROACHING 1.3 IN. THUS...W/SATURATED SOILS...COULD SEE SOME FLASH FLOODING SE NM THIS AFTERNOON/EVENING. OTHERWISE...MODELS ADVECT SLIGHTLY LOWER PBL DEWPOINTS INTO THE AREA BY 12Z SUN...SO DON/T EXPECT THE STRATUS TO BE QUITE AS THICK AS THIS AM/S. THIS SHOULD ALSO ALLOW FOR OVERNIGHT LOWS A COUPLE OF DEGREES COOLER THAN WHAT WAS OBSERVED THIS MORNING. .LONG TERM... NOT MUCH CHANGE TO THE PREVIOUS SET OF GRIDS. TUTT LOW AND AN ASSOCIATED WEAK SURFACE TROUGH CURRENTLY OVER THE WESTERN GULF OF MEXICO WILL TRANSLATE INLAND OVERNIGHT AND PASS TO THE SOUTH OF THE CWFA MONDAY. LOWERING HEIGHTS AND AN INFLUX OF MOISTURE WILL INCREASE PRECIPITATION CHANCES SUNDAY AND MONDAY FROM THE BIG BEND NORTH ACROSS THE DAVIS AND GUADALUPE MOUNTAINS. TEMPERATURES WILL ALSO FALL TO NEAR NORMAL READINGS MONDAY. BY TUESDAY...THE UPPER RIDGE REASSERTS ITSELF OVER THE FOUR CORNERS...AND WITH WARMING THICKNESSES...TEMPERATURES WILL WARM TO ABOVE NORMAL READINGS. THERE SHOULD BE ENOUGH MOISTURE TRAPPED UNDER THE RIDGE TO INTERACT WITH DAYTIME HEATING AND OROGRAPHY TO PRODUCE AT LEAST ISOLATED AFTERNOON AND EVENING TSRA OVER THE MOUNTAINS THROUGH THE END OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 96 71 96 / 0 10 10 10 CARLSBAD NM 70 96 68 94 / 10 30 20 20 DRYDEN TX 74 93 71 92 / 0 30 20 30 FORT STOCKTON TX 72 94 70 91 / 0 20 20 30 GUADALUPE PASS TX 69 90 66 84 / 20 20 20 30 HOBBS NM 69 95 67 95 / 0 10 10 20 MARFA TX 59 86 60 82 / 10 20 20 30 MIDLAND INTL AIRPORT TX 71 95 70 95 / 0 10 10 10 ODESSA TX 71 96 70 94 / 0 10 10 10 WINK TX 75 103 72 97 / 0 20 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 44/70
Hazardous weather outlook, Jul 10, 3:00 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT SAT JUL 10 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-111000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 300 PM CDT (200 PM MDT) SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE WILL BE AN ISOLATED TO SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING THIS EVENING...MAINLY WEST OF A CANDELARIA...TO KENT... TO CARLSBAD...TO TATUM LINE. ONE OR TWO OF THESE STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. IN ADDITION...THUNDERSTORMS WILL BE SLOW MOVING AND WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. THIS WILL INCREASE THE THREAT OF LOCALIZED FLOODING...ESPECIALLY IN AREAS THAT RECEIVED RAINFALL YESTERDAY. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf. 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 4:13 PM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.